BMJ Case Reports 2014; doi:10.1136/bcr-2013-203313

Drug-induced thrombocytopenia secondary to natalizumab treatment

  1. Carolina Ionete3
  1. 1Department of Neurology, MD Anderson Cancer Center, Houston, Texas, USA
  2. 2University of Massachusetts, Worcester, Massachusetts, USA
  3. 3Department of Neurology, University of Massachusetts, Worcester, Massachusetts, USA
  1. Correspondence to Dr Saef Izzy, Saef.izzy{at}
  • Accepted 3 May 2014
  • Published 30 May 2014


A 52-year-old woman with a 10-year history of relapsing-remitting multiple sclerosis (RRMS) was started on natalizumab after she developed side effects for interferon β-1a and glatiramer acetate. The patient presented with acute severe infusion reaction after the third treatment with natalizumab, developing whole-body purpura. Laboratory testing revealed progressive worsening thrombocytopenia up to 3 weeks following natalizumab discontinuation. Platelet antibodies to platelet-specific antigen as well as antibodies against natalizumab were positive. Bone marrow biopsy was negative. The patient was diagnosed with drug-induced immune thrombocytopenia (DITP) as a rare case of natalizumab side effect which was treated with intravenous methylprednisolone followed by rituximab with successful resolution of thrombocytopenia. The patient had a stable course of RRMS with no relapses and no brain MRI changes at 2 years after initiation of rituximab.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article